Alert archive / Montana / Freeze Warnings in 2017

Freeze Warning 2, NWS Missoula, MT

September 16, 2017Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this freeze warning at Sep 16, 2017, 2:41 PM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at Sep 17, 2017, 12:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 2017, 2:41 PM MDT (20:41 UTC)
In effect from
Sep 17, 2017, 12:00 AM MDT
Expired
Sep 17, 2017, 9:00 AM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2017-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2017-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1748 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

524 
WWUS75 KMSO 162041
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
241 PM MDT Sat Sep 16 2017

MTZ003-171500-
/O.NEW.KMSO.FZ.W.0002.170917T0600Z-170917T1500Z/
Flathead/Mission Valleys-
241 PM MDT Sat Sep 16 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
SUNDAY...

The National Weather Service in Missoula has issued a Freeze
Warning...which is in effect from midnight tonight to 9 AM MDT
Sunday. 

* Impacts/Timing: Mostly clear skies and light winds will allow
  temperatures to drop dramatically overnight with a freeze
  expected. Be sure to protect any sensitive vegetation. One 
  exception will be the area immediately adjacent to Flathead 
  Lake, where overnight lows will be in the upper 30s to lower 
  40s. 

* Temperatures: Upper 20s to lower 30s on Sunday morning.

* Locations impacted include: Flathead Valley, Mission Valley, 
  and Polson

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
1 follow-up statement
252 
WWUS75 KMSO 171432
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
832 AM MDT Sun Sep 17 2017

MTZ003-171545-
/O.EXP.KMSO.FZ.W.0002.000000T0000Z-170917T1500Z/
Flathead/Mission Valleys-
832 AM MDT Sun Sep 17 2017

...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

* Impacts/Timing: Temperatures have warmed to near freezing for
  most locations and will continue to moderate this morning with 
  mild temperatures expected this afternoon.

* Locations impacted include: Flathead Valley, Mission Valley, 
  and Polson

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this freeze warning went out at Sep 16, 4:14 AM MDT, 10 hours 27 minutes earlier.

Area forecast discussion, Sep 16, 4:14 AM MDT, 10 hours 27 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
414 AM MDT Sat Sep 16 2017

...Frost/freeze threat this weekend...
...Cold & wet weather to persist into next week...

.DISCUSSION...The low pressure system that brought all the rain
and snow to the Northern Rockies is slowing moving off to the
northeast. However, light snow is still falling across
southwestern Montana, including Butte. Elsewhere across western
Montana and north-central Idaho, the valley rain and mountain snow
has largely ended. Things will finally begin to dry out for
southwestern Montana by late morning.

For areas that have seen clearing skies overnight, like
northwestern Montana and north-central Idaho, temperatures have
dipped to below freezing and in some cases into the mid 20s. This
is the first time many areas across extreme northwestern Montana
have seen a freeze this season, therefore the Freeze Warning
remains in place for Lincoln County. High temperatures today will
be on the order of 10-15 degrees below normal for many locations
across the Northern Rockies, feeling much like fall. More
widespread clearing is expected overnight tonight, so those that
didn't see the frost like temperatures (west-central Montana),
will possibly see them Sunday morning. Sunday will be a very
pleasant day, with highs in the mid to upper 60s for the valleys
of western Montana, and the low 70s for the lower elevations of
north-central Idaho.

However the warmer "normal" conditions of Sunday will be brief as
yet another cold, upper level low pressure system is expected to
dig into the Pacific Northwest and swing through the Northern
Rockies early next week. Colder temperatures, gusty winds and
precipitation will accompany a strong cold frontal passage Monday
afternoon. While not overly likely, a few rumbles of thunder
could even be heard given the sharp dynamics along the cold front.
Of greater concern, though, will be the chance for rapidly
lowering snow levels creating brief bursts of snow at area passes.
Monday night snow levels will fall even farther, conservatively
residing between 4500 and 5000 feet by daybreak Tuesday. While mid
level winds are expected to remain too weak to support organized
shower activity, numerous disorganized rain/snow/graupel showers
are likely throughout much of Tuesday across parts of Central
Idaho and West Central Montana with the snow level hovering around
5500 feet much of the day. All this being said, there are a few
outlier solutions which present stronger mountain top winds which
could be sufficient to promote organized shower activity and
perhaps a period of banded showers. If bands do develop, snow
and/or graupel could be possible to much lower elevations,
including valley locations (Missoula, Bitteroot, Mission). But
it's far too early to pin down the timing and location of such a
micro scale meteorological phenomena.

There really won't be much of a break between this area of low
pressure and the next, seemingly stronger weather system that's
forecast to move into the Northern Rockies late Tuesday night.
Minimal warm air advection seems likely with this second storm
being so close to the exiting first storm and thus snow could
present an even greater concern across North Central Idaho and
West Central Montana on Wednesday into Thursday. Thereafter the
models do diverge some, although the commonalities point towards
various degrees of continued troughing into the weekend. Thus
below normal temperatures with better than normal changes for
precipitation seem likely at this point with a better than average
degree of forecast confidence.

&&

.AVIATION...Light snow continues to fall in southwestern Montana,
including KBTM. Visibility reductions and low ceilings will
gradually improve by late morning as the low pressure center moves
off to the northeast. However, mountain obstructions due to
lingering mid-level moisture will remain into the afternoon hours.
All other terminals across western Montana and north-central Idaho
will see minimal to no impacts in visibility and low ceilings.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Warning until 6 AM MDT early this morning ABOVE
     6000 FEET for the Bitterroot/Sapphire Mountains...
     Butte/Blackfoot Region...Potomac/Seeley Lake Region.

     Freeze Warning until 10 AM MDT this morning Kootenai/Cabinet
     Region.

ID...Winter Storm Warning until 6 AM MDT early this morning ABOVE
     6000 FEET for the Eastern Lemhi County.

&&

Nearby

Freeze Warnings in Montana, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.